MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX® ENDOTRACHEAL TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)

SMITHS MEDICAL ASD; INC. PORTEX® ENDOTRACHEAL TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)
Catalog Number 100/133/075
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
Information was received indicating that immediately following intubation of the patient with a smiths medical portex® endotracheal tube, air came out of the cuff.There were no reported adverse patient effects.
 
Additional Manufacturer Narrative
One 8.0 aire cuff adult tracheostomy tube was returned with the airway inflation balloon completely detached from the airway line.There were no details other than the "cuff hose ripped" provided in the complaint.The presence of the airway line inside the balloon showed that the bond was sufficient in retaining the airway line within the balloon as the airway line broke outside the balloon.The airway line was found to be stretched near the failure point leading the investigation to conclude that excessive force was applied to the airway line causing the balloon to eventually detach from the line.The investigation did not reveal any intrinsic manufacturing defects with the returned devices.The investigation concluded that the defect was not the result of a manufacturing defect, so a corrective action will not be issued.Smiths medical regularly analyzes data and trends and will take further actions accordingly.
 
Additional Manufacturer Narrative
Three portex® endotracheal tubes were returned for analysis in used conditions.No discrepancies were found upon visual inspection.Functional testing was performed by inflating the syringe while submerged under water; leakage was observed coming from a small tear in the cuff to all 3 samples.Relevant documents were reviewed and deemed adequate.An audit of the production floor was performed by reviewing training records and relevant procedures; all deemed adequate.Thirty two samples were reviewed for tracheal inflation line and leak tests; no discrepancies or leaks were found.Based on the evidence the complaint was confirmed.However, the root cause is unknown.

Brand Name
PORTEX® ENDOTRACHEAL TUBE
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key7845546
Report Number3012307300-2018-04158
Device Sequence Number13849243
Product Code BTR
UDI-Device Identifier15019315020360
UDI-Public15019315020360
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K931735
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date08/02/2022
Device Catalogue Number100/133/075
Device Lot Number3463144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2018
Supplement Date Received by Manufacturer09/11/2018
12/03/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date09/05/2018
01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1